Alert archive / California / Winter Storm Warnings in 2019

Winter Storm Warning 3, NWS Reno, NV

January 19, 2019Douglas County, Washoe County, Nevada; 4 counties in California

NWS Reno, NV issued this winter storm warning at Jan 19, 2019, 12:10 PM PST for Douglas County, Washoe County, Nevada; 4 counties in California. It took effect at Jan 20, 2019, 10:00 AM PST. It was in force for 18 hr. 5 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jan 19, 2019, 12:10 PM PST (20:10 UTC)
In effect from
Jan 20, 2019, 10:00 AM PST
Expired
Jan 21, 2019, 3:58 AM PST
In force
18 hr
Issued by
NWS Reno, NV

Counties Alpine County, CA, El Dorado County, CA, Nevada County, CA, Placer County, CA, Douglas County, NV, Washoe County, NV

The radar

The Reno radar (KRGX), 86 km from the middle of the area, began a volume at 20:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jan 20, 11:00 PM PSTSNOW 41 W Tahoe City, CAMESONET STATION THOC1, TAHOE CITY.
Jan 20, 11:00 PM PSTSNOW 98 Sw Coleville, CAMESONET STATION XXXC1, 7 WSW COLEVILLE.
Jan 21, 12:00 AM PSTSNOW 1.71 Ese Cold Springs Vall, NVCO-OP OBSERVER STATION CSVN2, COLD SPRINGS VALLEY.
Jan 21, 3:00 AM PSTSNOW 113 Wnw Grover Hot Spring, CAMESONET STATION BSKC1, 3 WNW GROVER HOT SPRINGS.
Jan 21, 3:00 AM PSTSNOW 115 Nne Hope Valley, CAMESONET STATION HORC1, 4 NE HOPE VALLEY.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Reno, NV (KREV), launched 12:00Z, 8.2 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Reno, NV at 12:00Z on 2019-01-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 7 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Reno, NV at 12:00Z on 2019-01-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 174 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
7 J/kg
Mixed-layer CIN
-32 J/kg
Mixed-layer LCL
1037 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
174 m²/s²
0-3 km storm-relative helicity
247 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

000 
WWUS45 KREV 192010
WSWREV

URGENT - WINTER WEATHER MESSAGE
National Weather Service Reno NV
1210 PM PST Sat Jan 19 2019

CAZ072-NVZ002-210000-
/O.UPG.KREV.WS.A.0003.190120T1800Z-190121T1200Z/
/O.NEW.KREV.WS.W.0003.190120T1800Z-190121T1200Z/
Greater Lake Tahoe Area-
Including the cities of South Lake Tahoe, Truckee, Stateline, 
and Incline Village
1210 PM PST Sat Jan 19 2019

...WINTER STORM WARNING IN EFFECT FROM 10 AM SUNDAY TO 4 AM PST
MONDAY...

* CHANGES...upgraded to Winter Storm Warning.

* WHAT...Heavy snow expected. Total snow accumulations of 4 to 8
  inches, except 8 to 16 inches above 7000 feet expected. Some
  locations along the Sierra Crest could see over 2 feet of snow.
  Winds gusting as high as 80 mph over ridges with gusts up to 40
  mph elsewhere.

* WHERE...Greater Lake Tahoe Area.

* WHEN...From 10 AM Sunday to 4 AM PST Monday. 

* ADDITIONAL DETAILS...Travel could be very difficult at times.
  Snow levels will be around 7000 feet, affecting mountain passes
  during the daytime. Snow levels will then crash down to Lake
  Tahoe level after sunset. This will create widespread difficult
  travel conditions for Sunday evening. Strong winds could cause 
  damage to snow laden trees.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Avoid travel if possible, you could be stuck in your vehicle for
many hours. If you must travel, prepare for long delays and carry
an emergency kit with extra food, water and clothing. If you stay
home, have a backup plan in case of power outages.

The latest road conditions can be obtained by calling 5 1 1.

&&

$$

CAZ073-210000-
/O.UPG.KREV.WS.A.0003.190121T0000Z-190121T1200Z/
/O.NEW.KREV.WW.Y.0007.190121T0000Z-190121T1200Z/
Mono County-
Including the cities of Bridgeport, Coleville, and Mammoth Lakes
1210 PM PST Sat Jan 19 2019

...WINTER WEATHER ADVISORY IN EFFECT FROM 4 PM SUNDAY TO 4 AM PST
MONDAY...

* CHANGES...upgraded to Winter Weather Advisory.

* WHAT...Snow expected. Total snow accumulations of up to 4
  inches, except 4 to 12 inches above 7000 feet expected. Winds
  gusting as high as 75 mph over the ridges with gusts up to 50
  mph elsewhere.

* WHERE...Mono County.

* WHEN...From 4 PM Sunday to 4 AM PST Monday.

* ADDITIONAL DETAILS...Travel could be very difficult at times. 
  Strong winds could cause damage to snow laden trees.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Weather Advisory for snow means periods of snow will
cause primarily travel difficulties. Expect snow covered roads
and limited visibilities, and use caution while driving. 

The latest road conditions can be obtained by calling 5 1 1.

&&

$$

CAZ071-210000-
/O.UPG.KREV.WS.A.0003.190120T1800Z-190121T1200Z/
/O.NEW.KREV.WW.Y.0007.190121T0000Z-190121T1200Z/
Lassen-Eastern Plumas-Eastern Sierra Counties-
1210 PM PST Sat Jan 19 2019

...WINTER WEATHER ADVISORY IN EFFECT FROM 4 PM SUNDAY TO 4 AM PST
MONDAY ABOVE 5000 FEET...

* CHANGES...upgraded to Winter Weather Advisory.

* WHAT...Snow expected above 5000 feet. Total snow accumulations 2
  to 4 inches west of Highway 395 possible, with 6 to 12 inches
  above 5500 feet. Less than 2 inches expected along and east of
  Highway 395. Winds could gust as high as 50 mph.

* WHERE...Lassen-Eastern Plumas-Eastern Sierra Counties.

* WHEN...From 4 PM Sunday to 4 AM PST Monday.

* ADDITIONAL DETAILS...Plan on slippery road conditions. Gusty 
  winds could bring down tree branches.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Weather Advisory for snow means periods of snow will
cause primarily travel difficulties. Expect snow covered roads
and limited visibilities, and use caution while driving. 

The latest road conditions can be obtained by calling 5 1 1.

&&

$$

Hoon

http://www.weather.gov/reno
2 follow-up statements
372 
WWUS45 KREV 201938
WSWREV

URGENT - WINTER WEATHER MESSAGE
National Weather Service Reno NV
1138 AM PST Sun Jan 20 2019

CAZ072-NVZ002-211200-
/O.CON.KREV.WS.W.0003.000000T0000Z-190121T1200Z/
Greater Lake Tahoe Area-
Including the cities of South Lake Tahoe, Truckee, Stateline, 
and Incline Village
1138 AM PST Sun Jan 20 2019

...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 4 AM PST MONDAY...

* CHANGES...Increased snow amounts for tonight.

* WHAT...Heavy snow. Storm total snow accumulations of 6 to 18
  inches, except 12 to 24 inches above 7000 feet. Some locations 
  along the Sierra Crest could see around 3 feet of snow. Winds 
  gusting as high as 90 mph over ridges with gusts up to 40 mph 
  elsewhere.

* WHERE...Greater Lake Tahoe Area.

* WHEN...Until 4 AM PST Monday. Heaviest snow expected between 2  
  PM and 11 PM. 

* ADDITIONAL DETAILS...Travel could be very difficult to
  impossible at times from this afternoon into early Monday
  morning. Snow levels will be around 7000 feet, affecting
  mountain passes during the daytime, then drop rapidly to Lake 
  Tahoe level later this afternoon. Strong winds could cause 
  damage to snow laden trees.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Avoid travel if possible, you could be stuck in your vehicle for
many hours. If you must travel, prepare for long delays and carry
an emergency kit with extra food, water and clothing. If you stay
home, have a backup plan in case of power outages.

The latest road conditions can be obtained by calling 5 1 1.

&&

$$

NVZ003-211700-
/O.EXB.KREV.WW.Y.0007.190121T0200Z-190121T1700Z/
Greater Reno-Carson City-Minden Area-
Including the cities of Sparks, Gardnerville, and Virginia City
1138 AM PST Sun Jan 20 2019

...WINTER WEATHER ADVISORY IN EFFECT FROM 6 PM THIS EVENING TO
9 AM PST MONDAY...

* CHANGES...Increased snow amounts for tonight.

* WHAT...Snow expected. Total snow accumulations of 1 to 3 inches,
  except 3 to 7 inches above 5000 feet expected. Winds gusting as
  high as 50 mph.

* WHERE...Greater Reno-Carson City-Minden Area.

* WHEN...From 6 PM this evening to 9 AM PST Monday.

* ADDITIONAL DETAILS...Travel could be very difficult. The
  hazardous conditions could impact the morning commute. Gusty
  winds could bring down tree branches.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Weather Advisory for snow means periods of snow will
cause primarily travel difficulties. Expect snow covered roads
and limited visibilities, and use caution while driving. 

The latest road conditions can be obtained by calling 5 1 1.

&&

$$

CAZ073-211200-
/O.CON.KREV.WW.Y.0007.190121T0000Z-190121T1200Z/
Mono County-
Including the cities of Bridgeport, Coleville, and Mammoth Lakes
1138 AM PST Sun Jan 20 2019

...WINTER WEATHER ADVISORY REMAINS IN EFFECT FROM 4 PM THIS
AFTERNOON TO 4 AM PST MONDAY...

* CHANGES...Increased snow amounts for tonight.

* WHAT...Moderate to heavy snow expected. Total snow accumulations
  of up to 6 inches, except 8 to 20 inches above 7000 feet
  expected. Winds gusting as high as 75 mph over the ridges with 
  gusts up to 50 mph elsewhere.

* WHERE...Mono County.

* WHEN...From 4 PM this afternoon to 4 AM PST Monday. Heaviest
  snow expected between 6 PM and midnight.

* ADDITIONAL DETAILS...Travel could be very difficult this evening
  through early Monday morning. Strong winds could cause damage 
  to snow laden trees.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Weather Advisory for snow means periods of snow will
cause primarily travel difficulties. Expect snow covered roads
and limited visibilities, and use caution while driving. 

The latest road conditions can be obtained by calling 5 1 1.

&&

$$

CAZ071-211200-
/O.CON.KREV.WW.Y.0007.190121T0000Z-190121T1200Z/
Lassen-Eastern Plumas-Eastern Sierra Counties-
1138 AM PST Sun Jan 20 2019

...WINTER WEATHER ADVISORY REMAINS IN EFFECT FROM 4 PM THIS
AFTERNOON TO 4 AM PST MONDAY ABOVE 5000 FEET...

* CHANGES...Increased snow amounts for elevations below 5000 feet.

* WHAT...Snow expected. Total snow accumulations of 1 to 4 inches
  expected, with 6 to 12 inches above 5500 feet. Winds gusting as
  high as 50 mph.

* WHERE...Lassen-Eastern Plumas-Eastern Sierra Counties.

* WHEN...From 4 PM this afternoon to 4 AM PST Monday. Heaviest
  snow expected between 5 PM and 11 PM.

* ADDITIONAL DETAILS...Plan on slippery road conditions this
  evening through early Monday morning. Gusty winds could bring 
  down tree branches.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Weather Advisory for snow means periods of snow will
cause primarily travel difficulties. Expect snow covered roads
and limited visibilities, and use caution while driving. 

The latest road conditions can be obtained by calling 5 1 1.

&&

$$

http://www.weather.gov/reno
031 
WWUS45 KREV 211158
WSWREV

URGENT - WINTER WEATHER MESSAGE
National Weather Service Reno NV
358 AM PST Mon Jan 21 2019


CAZ072-NVZ002-211300-
/O.CAN.KREV.WS.W.0003.000000T0000Z-190121T1200Z/
Greater Lake Tahoe Area-
Including the cities of South Lake Tahoe, Tahoe City, Truckee, 
Markleeville, Stateline, Glenbrook, and Incline Village
358 AM PST Mon Jan 21 2019

...WINTER STORM WARNING WILL EXPIRE AT 4 AM...

The National Weather Service in Reno has cancelled the Winter
Storm Warning. 

A few snow showers will remain possible through early afternoon
with additional accumulations of up to 2 inches.

$$

CAZ071-073-211300-
/O.CAN.KREV.WW.Y.0007.000000T0000Z-190121T1200Z/
Lassen-Eastern Plumas-Eastern Sierra Counties-Mono County-
Including the cities of Portola, Susanville, Westwood, 
Sierraville, Loyalton, Bridgeport, Coleville, Lee Vining, 
and Mammoth Lakes
358 AM PST Mon Jan 21 2019

...WINTER WEATHER ADVISORY WILL EXPIRE AT 4 AM...

The National Weather Service in Reno has cancelled the Winter
Weather Advisory. 

A few snow showers will remain possible through early afternoon
with additional accumulations of less then an inch.

$$

NVZ003-211300-
/O.CAN.KREV.WW.Y.0007.000000T0000Z-190121T1700Z/
Greater Reno-Carson City-Minden Area-
Including the cities of Sparks, Verdi, Gardnerville, 
and Virginia City
358 AM PST Mon Jan 21 2019

...WINTER WEATHER ADVISORY IS CANCELLED...

The National Weather Service in Reno has cancelled the Winter
Weather Advisory. 

A few snow showers will remain possible through early afternoon
with additional accumulations of less then an inch. Areas of black
ice are possible at elevations where rain was followed by freezing
temperatures overnight, mainly between 4700-5500 feet. 

$$

What forecasters said that day

The local office's own words before this winter storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Reno, NV wrote its last area forecast discussion before this winter storm warning went out at Jan 19, 2:56 AM PST, 9 hours 14 minutes earlier.

Area forecast discussion, Jan 19, 2:56 AM PST, 9 hours 14 minutes before
Area Forecast Discussion
National Weather Service Reno NV
256 AM PST Sat Jan 19 2019

.SYNOPSIS...

Dry and mild conditions return to most areas Saturday before
another fast moving storm arrives Sunday. Rain and high elevation
snow will begin across northeast California Sunday and spread to
western Nevada and the Sierra Sunday night. Brisk and cooler
conditions will follow Monday with a generally quiet pattern
developing for the remainder of next week.

&&

.SHORT TERM...

Changes to the forecast overnight were to raise the snow levels a
bit Sunday ahead of the front and to delay the timing of the
falling snow levels a few hours. Confidence remains high that a
storm will move into the region along a strong cold front Sunday,
however, confidence is lower on how quickly the rain will change
to snow at elevations below 7000 feet due to differences in model
simulations and the dynamic nature of the front and associated
moisture.

Warm air advection continued overnight with temperatures hovering
at or just above freezing along the Sierra crest up to 9500' and
light moisture continuing to bank up against the mountains. Winds
also continued to gust to 50-65 mph overnight.

Heavy precipitation currently along the northern California coast
will move inland through the morning and could bring heavier
precipitation to extreme northeast California and continue to
bring light precipitation along the Sierra crest from around I-80
north. The rest of the region should see clearing through the day
as high pressure briefly builds into the region.

Another fast moving storm with a strong cold front is expected to
move through the region on Sunday. While the front is very strong,
and will bring cold enough air to the region to eventually drive
snow levels down to the valley floors in western Nevada, much of
the moisture in current simulations is pre-frontal and would
likely fall as rain below 6000-6500 foot range. There is a decent
amount of residual moisture behind the front so snow will likely
accumulate down into the lower elevations of the Tahoe basin and
possible even down near the valley floors.

Total QPF looks to be in the 2 inch range along the Sierra crest
near Tahoe with closer to .75-1 inch in the Tahoe basin and along
the Sierra crest near Mammoth. Forcing and instability looks good
to get another good period of spillover precipitation in the form
of rain into western Nevada Sunday. Snow levels will fall around
3000' over a 6 hour period Sunday afternoon into Sunday evening
leaving a large boom or bust range between about 5500-6500 feet.
Current forecast is for 3-6 inches of snow in the lower elevations
of the Tahoe basin, but depending how quickly the snow levels
drop it could be half that, or twice as much. Due to this
uncertainty we'll leave the Winter Storm Watch in place for now.

Strong gusty winds are expected as well on Sunday with ridge top
winds potentially gusting to around 80-100 mph. Winds could be
quite gusty in western Nevada Sunday afternoon as well, depending
on the how quickly the precipitation spills over with stronger
winds the longer it takes for precipitation to spill into the lee
of the Sierra. -Zach

.LONG TERM...Tuesday through Friday...

The only significant change made to the Tuesday through Friday
period was to increase winds over the ridges Tuesday.

Most model solutions agree a broad area of low pressure will move
east Tuesday. In its wake...gusty east to northeast winds aloft
should produce fairly strong winds over the Sierra ridges and usher
slightly cooler air into the region.

High pressure builds through Tuesday night. This should help to
decrease winds aloft. The ridge axis remains to our west through
most of the forecast period. This will keep our region under
northwest flow aloft and weak northerly to easterly flow at the
surface through Thursday.

Earlier model solutions showed the possibility of a slider-type
system dropping into Nevada late Wednesday. This seems less likely
now as the vast majority of the GEFS ensemble members do not favor
that solution.

By Friday the ridge is retrograding a bit farther west on the GFS
while the ECMWF holds it in place. This is more important beyond
Friday as model solutions begin to show the ridge flattening over
the weekend and possibly allowing a return to more unsettled
weather.

&&

.AVIATION...

Warm air advection precipitation and clouds will remain in place
north of I-80 most of the day. This could lead to periods of MVFR
conditions where light precipitation develops.

Winds aloft will increase ahead of a gathering storm system that is
slated to move across the forecast area Sunday and Sunday night.
Turbulence aloft should increase through early Sunday. As the system
approaches Sunday...cigs and vsbys will begin to lower as
precipitation develops over northeast California and the northern
Sierra. These lower cigs and vsbys will spread farther south and
east through the evening.

Gusty surface winds are also likely east of the Sierra Sunday
afternoon and early in the evening. Precipitation lingers into
Monday and snow levels drop. This could mean some light accumulation
on runways in the lower valleys in far western Nevada. The better
chance for accumulation will be in the Sierra valleys where
KTRK/KTVL/KMMH could see accumulations of 2 to 6 inches by Monday.

A ridge builds next week with better flying conditions after Tuesday.

&&

.REV Watches/Warnings/Advisories...
NV...Winter Storm Watch from Sunday morning through late Sunday night
     NVZ002.

CA...Winter Storm Watch from Sunday morning through late Sunday night
     above 5500 feet in CAZ071.

     Winter Storm Watch from Sunday afternoon through late Sunday
     night CAZ073.

     Winter Storm Watch from Sunday morning through late Sunday night
     CAZ072.

&&

For more information from the National Weather Service visit...
http://weather.gov/reno

The office that day

Everything else NWS Reno, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 19, 12:10 PM PSTWinter Weather AdvisoryREVDouglas, Lyon, Storey, Washoe40 hr
Jan 19, 2:30 PM PSTLake Wind AdvisoryREVChurchill, Lyon, Pershing, Washoe29 hr

Nearby

Winter Storm Warnings in California, 2019Winter Storm Warnings in Nevada, 2019Every winter storm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.